Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 148, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2020, 5:04 PM CDT for Allen County, Woodson County, Kansas. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2020, 5:04 PM CDT (22:04 UTC)
- Expired
- Aug 9, 2020, 6:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Allen County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 137 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:16 PM CDT | TSTM WND GST 60 | 5 Nw Iola, KS | ALSO HAD DIME SIZE HAIL. |
| Aug 9, 5:16 PM CDT | HAIL 0.75 | 5 Nw Iola, KS | |
| Aug 9, 5:30 PM CDT | TSTM WND GST 60 | Iola, KS | VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
109 WUUS53 KICT 092204 SVRICT KSC001-207-092300- /O.NEW.KICT.SV.W.0148.200809T2204Z-200809T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 504 PM CDT Sun Aug 9 2020 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Northeastern Woodson County in southeastern Kansas... Northern Allen County in southeastern Kansas... * Until 600 PM CDT. * At 504 PM CDT, a severe thunderstorm was located over Neosho Falls, or 8 miles northwest of Iola, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Iola, La Harpe, Gas, Moran, Neosho Falls, Mildred, Bassett and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3789 9562 3804 9564 3804 9508 3787 9508 TIME...MOT...LOC 2204Z 264DEG 26KT 3799 9554 HAIL...0.88IN WIND...60MPH $$ METZGER
5 follow-up statements
158
WWUS53 KICT 092210
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
510 PM CDT Sun Aug 9 2020
KSC001-207-092300-
/O.CON.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Woodson KS-Allen KS-
510 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WOODSON AND NORTHERN ALLEN COUNTIES...
At 510 PM CDT, a severe thunderstorm was located near Neosho Falls,
or 6 miles northwest of Iola, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Iola, La Harpe, Gas, Moran, Neosho Falls, Mildred, Bassett and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 9562 3804 9564 3804 9508 3787 9508
TIME...MOT...LOC 2210Z 264DEG 26KT 3800 9548
HAIL...1.00IN
WIND...60MPH
$$
METZGER900
WWUS53 KICT 092219
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
519 PM CDT Sun Aug 9 2020
KSC001-207-092300-
/O.CON.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Woodson KS-Allen KS-
519 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WOODSON AND NORTHERN ALLEN COUNTIES...
At 518 PM CDT, a severe thunderstorm was located near Iola, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported 60 mph winds
northest of Iola.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Iola, La Harpe, Gas, Moran, Neosho Falls, Mildred, Bassett and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 9562 3804 9564 3804 9508 3787 9508
TIME...MOT...LOC 2218Z 264DEG 26KT 3800 9540
HAIL...1.00IN
WIND...60MPH
$$
METZGER550
WWUS53 KICT 092224
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
524 PM CDT Sun Aug 9 2020
KSC207-092233-
/O.CAN.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Woodson KS-
524 PM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3789 9552 3804 9552 3804 9508 3787 9508
TIME...MOT...LOC 2223Z 264DEG 26KT 3801 9535
$$
KSC001-092300-
/O.CON.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Allen KS-
524 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN ALLEN COUNTY...
At 523 PM CDT, a severe thunderstorm was located near Colony, or near
Iola, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported 60 mph to the
northwest of Iola.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Iola, La Harpe, Gas, Moran, Mildred and Bassett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 9552 3804 9552 3804 9508 3787 9508
TIME...MOT...LOC 2223Z 264DEG 26KT 3801 9535
HAIL...1.00IN
WIND...60MPH
$$
METZGER306
WWUS53 KICT 092242
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
542 PM CDT Sun Aug 9 2020
KSC001-092300-
/O.CON.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Allen KS-
542 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN ALLEN COUNTY...
At 542 PM CDT, a severe thunderstorm was located near Kincaid, or 10
miles northeast of La Harpe, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters have reported 60 mph winds
northwest of Iola.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
La Harpe, Gas, Moran and Mildred.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 9534 3804 9534 3804 9508 3787 9508
TIME...MOT...LOC 2242Z 264DEG 26KT 3803 9516
HAIL...0.75IN
WIND...60MPH
$$
METZGER768
WWUS53 KICT 092258
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
558 PM CDT Sun Aug 9 2020
KSC001-092308-
/O.EXP.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Allen KS-
558 PM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3788 9534 3804 9534 3804 9508 3787 9508
TIME...MOT...LOC 2258Z 264DEG 26KT 3804 9501
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:24 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 9, 3:24 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 324 PM CDT Sun Aug 9 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 321 PM CDT Sun Aug 9 2020 Warm advection and low-mid level moisture transport has led to lingering showers and some storms over portions of central Kansas and the Flint Hills. Expect this moisture transport to wane across most of the forecast area, or shift to the NE of the area for the late afternoon into the evening hours. This will lead a lull in the shower chances for the remainder of the early evening hours. Attention then shifts well to the NW of the forecast area over the high plains of NW KS and western Neb, where early evening thunderstorms are expected to congeal into a S-SE moving complex of storms, as low level moisture transport slated to develop over wrn KS veers towards central KS late this evening. Think this complex will move into central KS towards midnight. So will gradually increase pops across central KS for this convective chance towards midnight through the early morning hours on Mon. Not sure how far southeast this late night convection will get, before stalling over even backbuilding across central KS by early Mon morning, as moisture transport stays focused across central and northeast KS. For Monday, A shortwave moving out of the Rockies will help push a cold frontal boundary southward into central KS by Mon afternoon. After the morning showers in central KS end, not expecting much activity along the front for the midday hours, as a warm elevated mixed layer will keep convection from developing. But as the Rockies shortwave pushes east across KS, the increased lift and modest convergence along the front will lead to scattered showers and thunderstorms developing for the late afternoon into the evening hours on Mon. A very unstable airmass will be located along or just ahead of the frontal boundary, as it moves into the central KS for Mon afternoon, but only modest bulk shear values will be noted around 20 kts. But given the very unstable airmass and fairly decent directional shear with curved hodographs, think a few severe storms will occur with some large hail and damaging winds possible, given the the inverted-V sounding profile expected and the high bases to the storms. SPC upgraded to a slight risk for portions of the forecast area, and this seems reasonable given the damaging wind threat. Expect this line of convection to make progress to the S-SE for late Mon evening as cold pools develop and help drive the convection to the south. Expect the severe threat to diminish some as it pushes into southeast KS by late Mon night. Lots of uncertainty on how the daytime hours on Tue will play out. Think some showers/storms may linger over SE KS for the morning hours on Tue, as the frontal boundary over central KS washes out. But the general trend for the daytime hours on Tue will be, that most locations will be worked over from the previous nights complex of storms, with the latest GFS showing weak ridging across the forecast area. Will leave some small pops in for now, but could see these removed with later forecasts and trends. Low to mid level warm advection and moisture transport looks to increase for Tue night, which will lead to shower and thunderstorm chances increasing for most locations for late Tue night through Wed morning. Ketcham .LONG TERM...(Wednesday through Sunday) Issued at 321 PM CDT Sun Aug 9 2020 The unsettled pattern looks to continue for Wed through Thu, as the zonal flow becomes a little more diffluent as weak impulses in the flow scoot across the area, leading to diurnally driven storms chances and then overnight and early morning storm chances. The periodic storm chances will lead to temperatures staying near seasonal averages for most of the work week. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1239 PM CDT Sun Aug 9 2020 Highlights Thunderstorm potential tonight in central KS Low level wind shear for KSLN Wind shift on Monday Scattered thunderstorms continue in southeast Kansas, but they are expected to move out in the next couple of hours. Otherwise there are isolated to scattered showers and thunderstorms which have popped up then gone back down or moved off. This could continue for the next while as it has lasted longer than previously thought already. The coverage isn't great enough to justify vicinity wording area wide thus this will just be something to monitor or be alerted that short term amendments may be needed. Thunderstorms are possible tonight across central Kansas. There is enough confidence to at least mention VCTS around 6Z. This will be something to keep any eye as it does depend on the track of convective development from the High Plains. The next area of concern will be with respect to winds. There is potential for low level wind shear tonight in KSLN. It is possible that the area for low level wind shear may need to be expanded given model variability. There is a front that will come through Monday morning which will cause a directional change for the central Kansas sites. The track and timing of this front for the southern sites will be for subsequent forecasts to figure out. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 95 71 92 / 10 30 50 20 Hutchinson 72 93 68 90 / 30 40 50 20 Newton 74 94 69 90 / 20 40 50 30 ElDorado 75 94 70 90 / 10 40 50 30 Winfield-KWLD 75 95 71 91 / 10 10 50 30 Russell 70 91 66 89 / 50 20 40 10 Great Bend 70 91 66 89 / 40 30 40 10 Salina 73 93 68 90 / 40 40 50 20 McPherson 72 93 68 89 / 30 40 50 20 Coffeyville 76 96 72 92 / 10 10 60 40 Chanute 76 96 71 91 / 10 10 60 40 Iola 76 96 71 92 / 10 30 60 40 Parsons-KPPF 77 96 72 92 / 10 10 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...VJP
Hazardous weather outlook, Aug 9, 4:40 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 440 PM CDT Sun Aug 9 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 440 PM CDT Sun Aug 9 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms will linger into the afternoon. No severe storms are anticipated. Heat indices of 100 to 105 are expected through early this evening, with the highest values across southeast Kansas. More storms are forecast to move into central Kansas late this evening and spread east southeast during the overnight. A few strong storms will be possible, with small hail, gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat indices of 100 to 105 are forecast Monday afternoon across southeast Kansas. Thunderstorm chances increase for Monday afternoon and Monday evening as a cold front moves into central Kansas and eventually across most if not all of the area Monday night. Any storms that develop Monday afternoon and early evening will likely be strong and could be severe. If severe storms develop on Monday, the anticipated threats would be quarter sized hail and winds to 65 mph. There will be periodic chance for storms for Tuesday through Saturday. At this point, overall chances will slightly favor late night through mid morning storms, especially across southeast Kansas. Some of the storms would be strong, producing small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton/Ketcham
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:29 PM CDT | Special Weather Statement | ICT | Greenwood | 61 min |
| Aug 9, 5:58 PM CDT | Special Weather Statement | ICT | Allen | 32 min |
| Aug 9, 6:37 PM CDT | Special Weather Statement | ICT | Greenwood | 23 min |
| Aug 9, 6:47 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.